Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Salt Lake City, UT

August 29, 2019Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 29, 2019, 3:38 PM MDT for Garfield County, Wayne County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2019, 3:38 PM MDT (21:38 UTC)
Expired
Aug 29, 2019, 7:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3891 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WGUS55 KSLC 292138
FFWSLC
UTC017-055-300130-
/O.NEW.KSLC.FF.W.0015.190829T2138Z-190830T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
338 PM MDT Thu Aug 29 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  Southwestern Wayne County in southern Utah...

* Until 730 PM MDT
    
* At 336 PM MDT, Capitol Reef National Park reported flash flooding 
  in Sheets Gulch with 2 to 3 feet of water flowing across Notom 
  Road. Up to one inch of rain has already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Capitol Reef National Park.

Additional rainfall amounts of a half inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3819 11103 3805 11103 3805 11119 3815 11118

$$

Church
1 follow-up statement
714 
WGUS75 KSLC 300120
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
720 PM MDT Thu Aug 29 2019

UTC017-055-300130-
/O.EXP.KSLC.FF.W.0015.000000T0000Z-190830T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
720 PM MDT Thu Aug 29 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GARFIELD AND SOUTHWESTERN
WAYNE COUNTIES WILL EXPIRE AT 730 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3819 11103 3805 11103 3805 11119 3815 11118

$$

Church

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:18 PM MDT, 20 minutes earlier.

Area forecast discussion, Aug 29, 3:18 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
318 PM MDT Thu Aug 29 2019

.SYNOPSIS...A disturbance will cross the state through this
evening. Drier and warmer conditions can be expected into the
holiday weekend.

&&

.SHORT TERM (Through 00Z Monday)...Several weak shortwaves will
continue to cross through the region through late this evening.
Upper level ridging is in place across the Desert
Southwest/eastern Pacific.

As anticipated, fairly widespread but weak convection has
developed across all but the southwestern portion of Utah.
Training thunderstorms over 25 mile ridge in the Grand Staircase
has prompted the issuance of a flash flood warning. Radar
estimates in this drainages are in excess of 1 inch over an hour.
This warning includes 25 Mile Wash, Coyote Gulch and a portion of
Hole in the Rock Road. Hole in the Rock Road may be
muddy/treacherous through the evening near these drainages.

Meanwhile, outside of SE Utah, LCLs are higher with convection
generally high based in nature. Afternoon mesoanalysis indicates
around 500 J/kg of SBCAPE across a good portion of the
state...combined with roughly 15-25 kts of deep layer shear. Pulse
convection has been and will continue to be the main character of
this convection.

Additional thunderstorms are developing near and south of
Wendover. This area of convection will continue to move eastward
through the afternoon and into the evening. The main threat with
this convection with be strong and gusty winds. This area should
impact the Wasatch Front between 5-9 PM.

Convection will gradually diminish from west to east this evening.
Upper level ridging will build into the state for much of the
weekend.

.LONG TERM (After 00Z Monday)...With the ridge axis expected to be
centered near the Four Corners region to start the long term period,
moisture will continue to make its way northward. This will result
in a general increasing trend with regard to afternoon and evening
convection through the middle of next week.

With a strong ridge in place, maxes on Monday should be running 5F
or more above seasonal normals. After that, global models indicate
some weakening of the ridge as a trough moves over the top of it,
but differ a bit on the timing and the strength of the feature.
Regardless, temperatures should trend back toward seasonal normals
for much of the remainder of the long term period, and have
indicated this in the forecast.

&&

.AVIATION...West-northwest winds will prevail at the KSLC terminal
before shifting to southeasterly around 03Z. Main concern is high
based vicinity showers and thunderstorms that may produce gusty
outflows during the evening hours mainly before 01-02Z. CIGs are
expected to remain above 9KFT AGL.

&&

.FIRE WEATHER...Mainly dry thunderstorms will continue across much
of the state into this evening. Gusty and erratic winds can be
expected with these storms. Red flag warnings remain in place for
much of the area. High pressure will build into the state Friday
and remain in place through the weekend. Expect at least a modest
increase in mid- level moisture and resulting convection early
next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT tonight for UTZ478>484-488-
     489-492>494.

WY...Red Flag Warning from 9 AM Thursday to 7PM MDT Thursday
     night for WYZ277.

&&

Kruse/Traphagan/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 29, 3:59 AM MDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
359 AM MDT Thu Aug 29 2019

UTZ001>016-019>021-517-518-WYZ021-301400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
359 AM MDT Thu Aug 29 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Critical Fire Weather conditions today across the northern two
thirds of Utah. Multiple new wildfire starts are expected due to
dry lightning, which may spread rapidly thanks to strong and gusty
microburst winds.

Locally heavy rainfall cannot be ruled out across the higher
terrain and portions of southern Utah.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Unseasonably hot temperatures develop across Dixie this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Aug 29, 3:38 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
338 PM MDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      13 SE CAPITOL REEF NP   38.12N 111.06W
08/29/2019                   GARFIELD           UT   PARK/FOREST SRVC

            2-3 FEET OF WATER CROSSING NOTOM ROAD AT SHEETS GULCH.
            TIME ESTIMATED.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:48 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 29, 4:54 PM MDTSpecial Weather StatementSLC36 min

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.